Alert archive / Minnesota / Dense Fog Advisories in 2021

Dense Fog Advisory 11, NWS Twin Cities, MN

October 4, 202128 counties in Minnesota; 7 counties in Wisconsin

NWS Twin Cities, MN issued this dense fog advisory at Oct 4, 2021, 2:43 PM CDT for 28 counties in Minnesota; 7 counties in Wisconsin. It took effect at Oct 5, 2021, 1:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 4, 2021, 2:43 PM CDT (19:43 UTC)
In effect from
Oct 5, 2021, 1:00 AM CDT
Expired
Oct 5, 2021, 10:00 AM CDT
In force
9 hr
Issued by
NWS Twin Cities, MN
All 35 counties

Anoka County, MN, Benton County, MN, Blue Earth County, MN, Carver County, MN, Chisago County, MN, Dakota County, MN, Faribault County, MN, Freeborn County, MN, Goodhue County, MN, Hennepin County, MN, Isanti County, MN, Kanabec County, MN, Le Sueur County, MN, McLeod County, MN, Meeker County, MN, Mille Lacs County, MN, Morrison County, MN, Nicollet County, MN, Ramsey County, MN, Rice County, MN, Scott County, MN, Sherburne County, MN, Sibley County, MN, Stearns County, MN, Steele County, MN, Waseca County, MN, Washington County, MN, Wright County, MN, Barron County, WI, Dunn County, WI, Pepin County, WI, Pierce County, WI, Polk County, WI, Rusk County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 21 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.7 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2021-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2021-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

661 
WWUS73 KMPX 041943
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
243 PM CDT Mon Oct 4 2021

MNZ043>045-049>053-058>063-066>070-075>078-083>085-092-093-
WIZ014>016-023>026-050600-
/O.NEW.KMPX.FG.Y.0011.211005T0600Z-211005T1500Z/
Morrison-Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti-
Chisago-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-McLeod-
Sibley-Carver-Scott-Dakota-Nicollet-Le Sueur-Rice-Goodhue-
Blue Earth-Waseca-Steele-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-
Including the cities of Little Falls, Princeton, Mora, St Cloud, 
Sauk Rapids, Elk River, Cambridge, Center City, Litchfield, 
Monticello, Minneapolis, Blaine, St Paul, Stillwater, Hutchinson,
Gaylord, Chanhassen, Chaska, Victoria, Shakopee, Hastings, 
St Peter, Le Sueur, Faribault, Red Wing, Mankato, Waseca, 
Owatonna, Blue Earth, Albert Lea, Osceola, Rice Lake, Ladysmith, 
Hudson, River Falls, Menomonie, and Durand
243 PM CDT Mon Oct 4 2021

...DENSE FOG ADVISORY IN EFFECT FROM 1 AM TO 10 AM CDT TUESDAY...

* WHAT...Visibility as low as one quarter mile in dense fog.

* WHERE...Portions of northwest and west central Wisconsin and 
  central, east central, south central and southeast Minnesota.

* WHEN...From 1 AM to 10 AM CDT Tuesday.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your low beam headlights, and leave 
plenty of distance ahead of you.

&&

$$
4 follow-up statements
258 
WWUS73 KMPX 050228
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
928 PM CDT Mon Oct 4 2021

MNZ043>045-049>053-058>063-066>070-075>078-083>085-092-093-
WIZ014>016-023>026-051500-
/O.CON.KMPX.FG.Y.0011.211005T0600Z-211005T1500Z/
Morrison-Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti-
Chisago-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-McLeod-
Sibley-Carver-Scott-Dakota-Nicollet-Le Sueur-Rice-Goodhue-
Blue Earth-Waseca-Steele-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-
Including the cities of Little Falls, Princeton, Mora, St Cloud, 
Sauk Rapids, Elk River, Cambridge, Center City, Litchfield, 
Monticello, Minneapolis, Blaine, St Paul, Stillwater, Hutchinson,
Gaylord, Chanhassen, Chaska, Victoria, Shakopee, Hastings, 
St Peter, Le Sueur, Faribault, Red Wing, Mankato, Waseca, 
Owatonna, Blue Earth, Albert Lea, Osceola, Rice Lake, Ladysmith, 
Hudson, River Falls, Menomonie, and Durand
928 PM CDT Mon Oct 4 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT FROM 1 AM TO 10 AM CDT
TUESDAY...

* WHAT...Visibility as low as one quarter mile in dense fog.

* WHERE...Portions of northwest and west central Wisconsin and 
  central, east central, south central and southeast Minnesota.

* WHEN...From 1 AM to 10 AM CDT Tuesday.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

jrb
590 
WWUS73 KMPX 050858
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
358 AM CDT Tue Oct 5 2021

MNZ043>045-049>053-058>063-066>070-075>078-083>085-092-093-
WIZ014>016-023>026-051500-
/O.CON.KMPX.FG.Y.0011.000000T0000Z-211005T1500Z/
Morrison-Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti-
Chisago-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-McLeod-
Sibley-Carver-Scott-Dakota-Nicollet-Le Sueur-Rice-Goodhue-
Blue Earth-Waseca-Steele-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-
Including the cities of Little Falls, Princeton, Mora, St Cloud, 
Sauk Rapids, Elk River, Cambridge, Center City, Litchfield, 
Monticello, Minneapolis, Blaine, St Paul, Stillwater, Hutchinson,
Gaylord, Chanhassen, Chaska, Victoria, Shakopee, Hastings, 
St Peter, Le Sueur, Faribault, Red Wing, Mankato, Waseca, 
Owatonna, Blue Earth, Albert Lea, Osceola, Rice Lake, Ladysmith, 
Hudson, River Falls, Menomonie, and Durand
358 AM CDT Tue Oct 5 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

* WHAT...Visibility as low as one quarter of a mile in patchy 
  dense fog.

* WHERE...Portions of northwest and west central Wisconsin and 
  central, east central, south central and southeast Minnesota.

* WHEN...Through 10 AM CDT Tuesday.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you. Conditions may change quickly.

&&

$$
731 
WWUS73 KMPX 051357
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
857 AM CDT Tue Oct 5 2021

MNZ043>045-049>053-058>063-066>070-075>078-083>085-092-093-
WIZ014>016-023>026-051500-
/O.CON.KMPX.FG.Y.0011.000000T0000Z-211005T1500Z/
Morrison-Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti-
Chisago-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-McLeod-
Sibley-Carver-Scott-Dakota-Nicollet-Le Sueur-Rice-Goodhue-
Blue Earth-Waseca-Steele-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-
Including the cities of Little Falls, Princeton, Mora, St Cloud, 
Sauk Rapids, Elk River, Cambridge, Center City, Litchfield, 
Monticello, Minneapolis, Blaine, St Paul, Stillwater, Hutchinson,
Gaylord, Chanhassen, Chaska, Victoria, Shakopee, Hastings, 
St Peter, Le Sueur, Faribault, Red Wing, Mankato, Waseca, 
Owatonna, Blue Earth, Albert Lea, Osceola, Rice Lake, Ladysmith, 
Hudson, River Falls, Menomonie, and Durand
857 AM CDT Tue Oct 5 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

* WHAT...Visibility as low as one quarter of a mile in patchy 
  dense fog.

* WHERE...Portions of northwest and west central Wisconsin and 
  central, east central, south central and southeast Minnesota.

* WHEN...Through 10 AM CDT Tuesday.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you. Conditions may change quickly.

&&

$$

CEO
160 
WWUS73 KMPX 051458
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
958 AM CDT Tue Oct 5 2021

MNZ043>045-049>053-058>063-066>070-075>078-083>085-092-093-
WIZ014>016-023>026-051600-
/O.EXP.KMPX.FG.Y.0011.000000T0000Z-211005T1500Z/
Morrison-Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti-
Chisago-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-McLeod-
Sibley-Carver-Scott-Dakota-Nicollet-Le Sueur-Rice-Goodhue-
Blue Earth-Waseca-Steele-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-
Including the cities of Little Falls, Princeton, Mora, St Cloud, 
Sauk Rapids, Elk River, Cambridge, Center City, Litchfield, 
Monticello, Minneapolis, Blaine, St Paul, Stillwater, Hutchinson,
Gaylord, Chanhassen, Chaska, Victoria, Shakopee, Hastings, 
St Peter, Le Sueur, Faribault, Red Wing, Mankato, Waseca, 
Owatonna, Blue Earth, Albert Lea, Osceola, Rice Lake, Ladysmith, 
Hudson, River Falls, Menomonie, and Durand
958 AM CDT Tue Oct 5 2021

...DENSE FOG ADVISORY WILL EXPIRE AT 10 AM CDT THIS MORNING...

Conditions have improved considerably late this morning so the 
Dense Fog Advisory will be allowed to expire..

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this dense fog advisory went out at Oct 4, 1:14 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Oct 4, 1:14 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
114 PM CDT Mon Oct 4 2021

.UPDATE...
Issued at 1246 PM CDT Mon Oct 4 2021

Updated to include 18z aviation discussion below.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 342 AM CDT Mon Oct 4 2021

Dense fog is clearly evident early this morning on nighttime
microphysics composite satellite imagery over western Wisconsin and
eastern Minnesota. This is steadily expanding westward into eastern
Minnesota and should spread across the Twin Cities metro from east to
west through sunrise. Meanwhile a stratocumulus deck a bit further
east is also evident on composite satellite imagery, and as this
edges westward it brings greatly improved visibilities. Thus, most of
the dense fog early this morning should be confined to extreme
western WI, mostly right along the Mississippi/St Croix rivers, and
into Minnesota as far west as St. Cloud and Mankato. This lines up
very well with the ongoing dense fog advisory, which will remain in
place through 9 AM when fog should begin to clear our. Meanwhile,
commuters will likely need to add some extra time to reach their
destination this morning especially around the Twin Cities and points
north where visibilities could be less than a quarter mile, possibly
near zero at times.

Fog and low clouds will gradually scatter out this morning leaving a
very nice mostly sunny day across the region. Highs will range from
the middle to upper 70s across western Minnesota to the upper
60s/near 70 over western Wisconsin where morning clouds will linger
the longest. Similar conditions are expected on Tuesday. Clear skies
and light winds tonight could bring another round of fog to eastern
MN and western WI, although slightly higher winds and a full day of
sun and drying should keep fog more patchy in nature.

.LONG TERM...(Tuesday night through Sunday)
Issued at 342 AM CDT Mon Oct 4 2021

Very pleasant weather will continue through most of the week as the
area remains sandwiched between a closed upper low over Missouri and
a deeper West Coast trough. Ridging between these two systems will
keep temperatures more characteristic of early September than early
October with highs mostly in the lower to middle 70s through Thursday
and slightly warmer Friday and Saturday. The upper low to the south
will drift northeastward later in the week which could bring some
scattered showers to eastern MN and WI on Thursday. More significant
rain chances could arrive later in the weekend as the west coast
system advances into our area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1246 PM CDT Mon Oct 4 2021

After one morning of LIFR-or-worse conditions over eastern MN through
western WI, another night of such conditions is looking more likely
at the same TAF sites. VFR conditions have now been realized at all
TAF sites except KEAU, so have been able to clear out the remaining 6
TAF sites (kept MVFR ceilings going at KEAU thru late afternoon).
With radiational cooling conditions again optimized tonight with
plenty of low level moisture under the inversion, fog is again
expected. Although most TAFs currently advertise only down to 1SM,
LIFR-or-worse conditions for both visibility and ceiling are again
very reasonable to occur so worse conditions than currently
advertised could show up in later TAFs. VFR conditions will then re-
develop across the area by late morning.

KMSP...Will again look for IFR-or-worse fog to slide into MSP around
the morning push time. Currently have 1SM in the TAF but fog
bringing visibility down to 1/2SM or lower certainly cannot be ruled
out. Also, although the current TAF only has a 4-hr duration TEMPO,
longer duration of the IFR-or-worse ground fog is certainly possible.

/OUTLOOK FOR KMSP/
Wed-Thu...VFR. Wind SE 5-10 kts.
Fri...VFR. Wind S 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

UPDATE...JPC
SHORT TERM...DPH
LONG TERM...DPH
AVIATION...JPC
Hazardous weather outlook, Oct 4, 11:12 AM CDT, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1112 AM CDT Mon Oct 4 2021

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
051200-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1112 AM CDT Mon Oct 4 2021

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Areas of fog are expected late tonight through Tuesday morning
over much of eastern Minnesota and western Wisconsin. There is
potential for some of the fog to be locally dense, reducing
visibility down to one quarter mile or less.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Nearby

Dense Fog Advisories in Minnesota, 2021Dense Fog Advisories in Wisconsin, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.